Illinois, 2014Flash Flooding and Flooding in Illinois, June 10 to 11, 2014
June 10 to 11, 2014 · NWS ILX · 4 events in 2 counties and zones
Low pressure tracking from Missouri to the southern Great Lakes brought showers and thunderstorms to central Illinois during the afternoon and evening of June 10th. The most persistent area of precipitation developed over west-central Illinois from Scott County eastward into Morgan County where weather observers reported as much as 3 to 5 inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking from Missouri to the southern Great Lakes brought showers and thunderstorms to central Illinois during the afternoon and evening of June 10th. The most persistent area of precipitation developed over west-central Illinois from Scott County eastward into Morgan County where weather observers reported as much as 3 to 5 inches of rain. As a result, numerous roads were closed due to high water flowing across them.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 10, 6:00 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 10, 6:00 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
700 PM CDT Tue Jun 10 2014
.DISCUSSION...
ISSUED 300 PM CDT Tue Jun 10 2014
Slow moving low will keep unseasonably cool and wet weather
through Wed night. A fast moving cold front for later Thurs/Thur
night will bring another chance of rain/storms. Dry for Fri and at
least the first half of the weekend. More rain returns late Sunday
through Tuesday along a stalled out frontal boundary. Temps will
warm into the 80s this weekend and early next week.
SHORT TERM...Tonight through Thursday night.
The upper low centered over Missouri is slowly approaching SW IL.
KILX radar shows an MCV ahead of the low lifting N through
eastern IL, triggering locally heavy rains from Mattoon to
Danville. The rest of the afternoon will see an increase in
showers with a few thunderstorms possible, especially S of
Rushville to Lincoln and west of Springfield, where some sunshine
has helped create some surface based instability closer to the
center of the low. We will continue with categorical PoPs in most
of the area early this evening as the low enters SW IL, with a
shift northward of the higher concentration of rain by midnight.
The diminishing trend will continue after midnight as the low
progresses toward the Indiana border and our area gets in the
coll-zone between the low center and the deformation rain band.
Eventually the deformation rains will progress across our forecast
areas on Wednesday, but rain coverage will be more scattered and
amounts should remain less than a quarter inch in any one location.
The occluded low will become an open wave as it departs later Wed
and Wed night, so we expect dry conditions across all of our
forecast area by Wed evening.
A brief warm-up is forecast for Thursday as a thermal ridge
precedes the fast moving cold front. The thickening high clouds
should delay long enough into the afternoon so that sunshine can
help push highs into the lower 80s. The cold front is expected to
have enough moisture to produce a narrow line of showers or even a
few thunderstorms as it moves quickly from west to east across IL.
Most areas should see precip come to an end by late Thursday
night.
LONG TERM...Friday through Tuesday.
The southern end of the front may linger close enough to our
southeast counties to keep a few showers near Flora to
Lawrenceville. We kept a dry forecast on Friday for now, but will
watch the frontal progression for any slowing or northward drift.
Most areas will see dry conditions. Relatively cool north winds
behind the front will help keep highs mainly in the mid 70s.
A longwave ridge in the Plains will progress into IL on Saturday.
Rising heights aloft and warming mid-levels will combine to push
high temps into the lower 80s. Dewpoints will remain in the mid to
upper 50s, making for a comfortable day all around.
Sunday will see gusty south winds bring increasing moisture as
dewpoints climb into the upper 60s ahead of the next cold front.
Showers and storms will arrive in our western counties by late
Sunday afternoon and progress across IL Sunday night. The frontal
boundary is projected to stall out across IL on Monday and remain
a focus for continued chances of showers/storms through Tuesday.
Little change in airmass is expected as the front never departs
the area. Therefore, heat and humidity will only increase Mon and
Tues as highs climb into the mid to upper 80s and dewpoints reach
into the low 70s.
SHIMON
&&
.AVIATION...
ISSUED 659 PM CDT Tue Jun 10 2014
568 DM 500 MB low pressure over east central MO will lift ne into
southern Lake MI Wed afternoon. Meanwhile 1005 mb surface low
pressure near St Louis will lift ne across central IL tonight and
into sw lower MI by sunset Wed. Scattered showers and a few
thunderstorms will occur next 24 hours and be most numerous this
evening until 06Z and again Wed afternoon especially over eastern
IL. IFR to MVFR ceilings and visibilities will occur at times with
the showers and lowest at northern airports of PIA and BMI.
Ceilings have lifted temporairly to VFR along I-72 but expect
ceilings to drop back down later this evening and overnight.
Ceilings should elevate to MVFR toward Wed afternoon and carried
VCTS eastern airports closer to departing storm system near southern
Lake MI. ENE winds near 10 kts thru sunset to weak a bit after dark
and turn w/nw during day Wed as low pressure passes to the ne of
central IL.
07
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 10, 2:11 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT TUE JUN 10 2014
ILZ027>030-036-040-111100-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
311 PM CDT TUE JUN 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AFTERNOON.
THERE WILL BE BETTER THUNDERSTORM CHANCES ON THURSDAY...AND FROM
SUNDAY INTO MONDAY. THE THREAT FOR ORGANIZED SEVERE WEATHER
APPEARS LOW DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ031-037-038-041>043-047>053-111100-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-
SANGAMON-SCOTT-TAZEWELL-WOODFORD-
311 PM CDT TUE JUN 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. AT
THIS TIME...ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE. HOWEVER...SOME OF THE STORMS MAY PRODUCE HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AFTERNOON. THERE
WILL BE BETTER THUNDERSTORM CHANCES ON THURSDAY AFTERNOON...AND
FROM SUNDAY NIGHT THROUGH MONDAY. THE THREAT FOR ORGANIZED SEVERE
WEATHER APPEARS LOW DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ044>046-054>057-061>063-066>068-071>073-111100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
311 PM CDT TUE JUN 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. AT THIS
TIME...ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE. HOWEVER...SOME OF THE STORMS MAY PRODUCE HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AFTERNOON. THERE
WILL BE BETTER THUNDERSTORM CHANCES ON THURSDAY AFTERNOON AND
EVENING...AND FROM SUNDAY NIGHT THROUGH MONDAY. THE THREAT FOR
ORGANIZED SEVERE WEATHER APPEARS LOW DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GEELHART
In the hours before
Local storm report, Jun 10, 5:03 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
603 PM CDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 4 NW PEORIA 40.79N 89.66W
06/10/2014 M1.32 INCH PEORIA IL NWS EMPLOYEE
MEASURED 1.32 INCHES OF RAIN SO FAR TODAY ON NORTHWEST
SIDE OF PEORIA. STILL GETTING LIGHT RAIN AT 6 PM.
&&
07Local storm report, Jun 10, 5:06 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN SAVOY 40.06N 88.25W
06/10/2014 M1.12 INCH CHAMPAIGN IL ASOS
MEASURED 1.12 INCHES OF RAIN SO FAR TODAY THROUGH 6 PM AT
CHAMPAIGN AIRPORT IN SAVOY.
&&
07Local storm report, Jun 10, 5:09 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
609 PM CDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 4 E MATTOON 39.48N 88.29W
06/10/2014 M1.58 INCH COLES IL ASOS
MEASURED 1.58 INCHES OF RAIN SO FAR TODAY THROUGH 6 PM AT
MATTOON AIRPORT LOCATED BETWEEN MATTOON AND CHARLESTON.
GETTING MODERATE TO HEAVY RAIN AT 6 PM.
&&
07Local storm report, Jun 10, 6:10 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
710 PM CDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 5 W MARSHALL 39.40N 87.78W
06/10/2014 M1.72 INCH CLARK IL MESONET
MEASURED 1.72 INCHES OF RAIN SO FAR TODAY THROUGH 7 PM.
MINOR FLOODING ON SOME ROADS AND SOME FLOODED FIELDS.
&&
07Local storm report, Jun 10, 6:16 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
716 PM CDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN CHARLESTON 39.48N 88.18W
06/10/2014 M2.65 INCH COLES IL CO-OP OBSERVER
24-HOUR RAINFALL
0700 PM HEAVY RAIN 3 SW HIDALGO 39.13N 88.19W
06/10/2014 M1.74 INCH JASPER IL CO-OP OBSERVER
24-HOUR RAINFALL
0500 PM HEAVY RAIN 2 W PALESTINE 39.00N 87.65W
06/10/2014 M1.47 INCH CRAWFORD IL CO-OP OBSERVER
24-HOUR RAINFALL
&&
EJLLocal storm report, Jun 10, 6:36 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
736 PM CDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HEAVY RAIN JACKSONVILLE 39.73N 90.23W
06/10/2014 M3.00 INCH MORGAN IL CO-OP OBSERVER
RAINFALL SINCE 7AM THIS MORNING.
0600 PM HEAVY RAIN 1 E TRIMBLE 39.06N 87.67W
06/10/2014 M1.29 INCH CRAWFORD IL CO-OP OBSERVER
24-HOUR RAINFALL
&&
EJLFlash Flood, Morgan
- When
- June 10, 7:30 PM CST to June 11, 12:30 AM CST
- Where
- Morgan County, 3.36 mi NNW of Lynnville to 0.16 mi SW of Lynnville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.726, -90.372
Several periods of thunderstorms resulted in 2.50 to 5.00 inches of rain and flash flooding in western and central Morgan County. Numerous streets in the city of Jacksonville were flooded and closed. Nearly all rural roads from Jacksonville to Woodson, and west to the Scott County line were impassable. Illinois Route 104 from Jacksonville to Franklin was also closed for several hours.
Flash Flood, Scott
- When
- June 10, 7:30 PM CST to June 11, 12:30 AM CST
- Where
- Scott County, 2.6 mi E of Merritt to 3.87 mi SW of Oxville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.726, -90.372
Several periods of thunderstorms resulted in 2.50 to 4.50 inches of rain and flash flooding in northern Scott County. Numerous streets in the city of Winchester were flooded and closed. Nearly all rural roads in the northern half of Scott County line were impassable. Old Route 36 was also closed for several hours from the Morgan County line to north of Winchester.
Flood, Morgan
- When
- June 11, 12:30 AM CST to 11:00 AM CST
- Where
- Morgan County, 3.36 mi NNW of Lynnville to 0.16 mi SW of Lynnville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.726, -90.372
Several periods of thunderstorms resulted in 2.50 to 5.00 inches of rain and flash flooding in western and central Morgan County. Numerous streets in the city of Jacksonville were flooded and closed. Nearly all rural roads from Jacksonville to Woodson, and west to the Scott County line were impassable. Illinois Route 104 from Jacksonville to Franklin was also closed for several hours. Additional rainfall during the early morning hours of June 11th caused roads to remain closed through the entire morning.
Flood, Scott
- When
- June 11, 12:30 AM CST to 11:00 AM CST
- Where
- Scott County, 2.6 mi E of Merritt to 3.87 mi SW of Oxville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.726, -90.372
Several periods of thunderstorms resulted in 2.50 to 4.50 inches of rain and flash flooding in northern Scott County. Numerous streets in the city of Winchester were flooded and closed. Nearly all rural roads in the northern half of Scott County line were impassable. Old Route 36 was also closed for several hours from the Morgan County line to north of Winchester. Additional rainfall during the early morning hours of June 11th caused roads to remain closed through the entire morning.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, June 10, 2014$395,000 · EF0 · 29 events
- Flash Flooding and Hail in West Virginia, June 10 to 13, 20141 injured · $286,000 · 1.25 in hail · 25 events
- Hail and Damaging Winds in North Carolina, June 10, 2014$340,000 · 1.5 in hail · 17 events
- Damaging Winds in Kentucky, June 10, 2014$2,000 · 56 kt wind · 89 events
- Damaging Winds in Kentucky, June 10, 2014$360,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, June 10, 20141 injured · $98,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Tennessee, June 10, 2014$76,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Virginia, June 10 to 11, 2014$86,000 · 1.25 in hail · 16 events
- Damaging Winds in Virginia, June 10, 2014$65,000 · 55 kt wind · 7 events
- Tornado and Hail in Alabama, June 10, 2014$20,000 · EF1 · 6 events
- Damaging Winds in Ohio, June 10, 2014$51,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in North Carolina, June 10, 2014$33,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531352, 531356, 531361, 531365.